But experts say benefits of bisphosphonates outweigh risks for those with osteoporosis
THURSDAY, Sept. 4, 2014 (HealthDay News) -- Taking osteoporosis drugs called bisphosphonates to help prevent fractures may carry a slight risk for unusual breaks in the thigh bone, Swedish researchers report.
For those who took bisphosphonates for four to five years, the so-called "relative risk" was 100 times higher than among people who didn't use the medications. But the researchers explained that the absolute risk of having such a fracture was small, and would affect only one in 1,000 people.
"If you have osteoporosis, the benefit of bisphosphonates outweighs the risk during the first years of treatment. But if you don't have osteoporosis, but only a moderate decrease in bone density, the benefit is likely to be smaller than the risk," said lead researcher Dr. Per Aspenberg, a professor of orthopaedic surgery at Linkoping University in Sweden.
However, U.S. experts said bisphosphonates still have a critical role to play in preventing normal bone breaks.
"The benefits of bisphosphonates strongly outweigh the risk for women and men with osteoporosis or a high risk of fracture," said Dr. Steven Cummings, professor emeritus in the department of medicine at the University of California, San Francisco.
Unfortunately, since reports about rare instances of atypical breaks in the thigh bone have surfaced, prescriptions for osteoporosis treatments have dropped by about 50 percent in just five years, he added.
"That means dozens of thousands of fractures have occurred that could have been prevented by bisphosphonate therapy, to avoid a handful of atypical fractures," Cummings said.
Aspenberg did note that his study found the risk of atypical fractures decreases rapidly after one stops taking bisphosphonates, even though the drug stays in the bone for years.
"We now know how much the risk increases for each year that the treatment is prolonged. Unfortunately, the industry has not provided data for how much the benefit increases for each year's use. There are reasons to suspect that there is minimal gain in prolonging treatment after a few years," Aspenberg said.
To come to this conclusion, Aspenberg's team reviewed the X-rays of more than 5,000 women and men aged 55 and older with fractures of the thigh bone. Of these patients, 172 had an atypical fracture.
Dr. Robert Recker, director of the Osteoporosis Research Center at Creighton University in Omaha, Neb., also took issue with the study.
"The article is frankly misleading," he said. "There are huge epidemiological studies among osteoporosis patients that give a good estimate as to the risk of atypical fracture in patients treated with bisphosphonates, and they certainly aren't as alarming as this study seems to show."
Recker said bisphosphonates are also used in very high doses to treat cancer patients, and that's where these atypical fractures are more common.
"Atypical fractures in osteoporosis patients are exceedingly rare," he said. "It's questionable whether they're any more common than they are in the general populace."
The risk of atypical fractures associated with bisphosphonates is outweighed by the benefit of these drugs in preventing fractures, Recker said.
For patients wary of bisphosphonates, there are alternatives, such as injections of denosumab (Prolia) or teriparatide (Forteo). "But there is a risk of fracture with Prolia, too," Recker noted.
The new report was published as a research letter in the Sept. 4 issue of the New England Journal of Medicine.
Visit the U.S. National Library of Medicine (http://www.nlm.nih.gov/medlineplus/osteoporosis.html ) for more on osteoporosis.
SOURCES: Per Aspenberg, M.D., Ph.D., professor, orthopaedic surgery, Linkoping University, Linkoping, Sweden; Steven Cummings, M.D., professor emeritus, department of medicine, University of California, San Francisco; Robert Recker, M.D., director, Osteoporosis Research Center, Creighton University, Omaha, Neb.; Sept. 4, 2014, New England Journal of Medicine